Washington, 2022

Winter Storm and Heavy Snow in Washington, January 5 to 7, 2022

January 5 to 7, 2022 · NWS OTX · 13 events in 13 counties and zones

A deep and slow moving storm system, with a deep fetch of Pacific moisture, delivered widespread moderate to heavy snow to the Inland Northwest tonight into Thursday. The winter storm severely impact transportation for almost one week.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deep and slow moving storm system, with a deep fetch of Pacific moisture, delivered widespread moderate to heavy snow to the Inland Northwest tonight into Thursday. The winter storm severely impact transportation for almost one week. During the event, numerous school districts cancelled school due to the hazardous winter driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 5, 2:58 PM PST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 5, 2:58 PM PST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
258 PM PST Wed Jan 5 2022

.SYNOPSIS...
Parts of central Washington will experience one of the biggest
snow events in many years tonight into Thursday morning including
the Wenatchee, Leavenworth, and Chelan areas. Motorists with plans
to travel across the Cascade Passes tonight into Thursday should
closely monitor pass conditions before making their trip. Friday
will be quite windy with gusts as high as 40 to 50 mph across the
Columbia Basin, Palouse, and West Plains. Quieter weather will
arrive over the weekend and persist into early next week.

&&

.DISCUSSION...

...TONIGHT INTO THURSDAY MORNING WILL LIKELY PRODUCE ONE OF THE
BIGGEST SNOW STORMS FOR WENATCHEE AREA AND PARTS OF CENTRAL
WASHINGTON IN MANY YEARS...

Tonight: A deep and slow moving storm system with a deep fetch of
Pacific moisture will deliver widespread heavy snow to the Inland
Northwest tonight into Thursday. Prolonged deep warm frontal lift
over central Washington combined with southeast upslope flow into
the central Washington Cascades will likely produce one of the
biggest snow events for Wenatchee since 1996. Total accumulations
of a foot or more appear likely for Wenatchee, Chelan, and the
Methow Valley. Leavenworth has the potential for upwards of 20
inches and the Cascade Crest will get 2 to 3 feet of accumulation
by Thursday afternoon. Snowfall rates of 1 to 2 inches per hour
are expected at times tonight and early Thursday morning before
snow rates decrease during the mid to late morning hours and a
potential change from snow to freezing rain (or rain).

It goes without saying that this storm will deliver the heaviest
snow of the season for the east slopes of the central Washington
Cascades, but it will likely be the most significant snow of the
season for other places as well including Moses Lake, Grand
Coulee, Ritzville, and Spokane. Winter Storm Warnings are in
effect for the majority of eastern Washington and north Idaho in
anticipation of heavy accumulations prior to and during the
Thursday morning commute. Warm air spreading over freezing
temperatures at the surface may also produce areas of sleet or
freezing rain Thursday afternoon and evening from Moses Lake to
the Palouse and Spokane area. At this time, ice amounts appear to
be minor compared to the impacts of the heavy snow in the morning.

Thursday night: We will be watching the potential for increasing
south winds and rising temperatures Thursday night into Friday
morning across the eastern third of Washington and the Idaho
Panhandle. There is some model uncertainty with the strength of
the surge of warmer southerly winds Thursday night. The morning
runs of the NAM and many HREF members aggressively push warmer
surface temperatures into northeast Washington and north Idaho
overnight leading to a change from wintry precipitation to rain
as far north as Sandpoint and Colville by sunrise Friday. The
operational GFS and ECMWF are slower with the warming. An early
onset of gusty south winds could produce a few hours of blowing
and drifting across the Palouse and West Plains...something to
watch.

Friday: Additional concerns for blowing and drifting will occur
Friday as our deep and slow moving low crosses the Cascades.
Temperatures are expected to surge into the mid 30s and low 40s
across most of the lowlands in north Idaho and the eastern third
of Washington on Friday with breezy winds out of the south in the
morning. However, the Waterville Plateau and benches around
Wenatchee could remain below freezing much of the day Friday until
the cold front surges over the Cascades in the afternoon and
evening. If we don't get enough warming to firm up the snow over
the Waterville Plateau and wind prone spots around Wenatchee, we
could have a real mess on our hands. High resolution models and
many ensemble members of the ECMWF forecast west winds gusting in
the 35 to 45 mph range. The prospect of a fresh foot of snow with
kind of wind on it could produce terrible drifting including US 2
on the Waterville Plateau and several other rural highways and
county roads. Wind Advisories and possibly highlights for blowing
and drifting snow may be necessary Friday...stay tuned. /GKoch

Saturday through Tuesday: Models are in good agreement that we will
(finally) be heading into an overall drier period this weekend into
early next week as upper level ridging moves into the region
Saturday evening. Snow will linger over the mountain passes Saturday
morning, but the bulk of the snow will be over late Friday. High
pressure over the Pacific Northwest will keep winds light with
strong low level inversions struggling to mix out in the afternoon.
With abundant low level moisture, fog and/or low stratus will be
possible across the region. This makes the temperature forecast for
next week tricky with both highs and lows dependent on the
development of fog or low stratus. Right now, temperatures look to
be near to slightly below normal. Some model ensembles are
suggesting the potential for light snow Tuesday with a weak trough
passing over the ridge, but there is very little agreement right now
so thinking these chances are very slim. Overall, this next week
will be a well needed break from the active weather pattern we've
had these last few weeks. vmt

&&

.AVIATION...
12Z TAFS:

...WIDESPREAD SNOW WEDNESDAY EVENING RESULTING IN LOW IFR
CONDITIONS AT TERMINALS INTO THURSDAY MORNING...

Snow showers in the Idaho Panhandle will be decreasing late this
morning and early this afternoon as a cold upper trough exits the
region. Look for visibility and ceilings to improve at Coeur
d'Alene, Sandpoint, and Kellogg between 18-20z with the departure
of these showers. Our next big storm will spread snow across the
Cascades between 22-02z and reach the Spokane area between 03-05z.
This storm will impact a large area and drive visibility below 1
mile for several hours with reductions to 1/4 mile with heavy snow
at times especially in the Wenatchee, Chelan, and Omak areas.
Snowfall rates at Wenatchee overnight into early Thursday morning
will approach an inch per hour with total accumulations
approaching a foot. Storm total accumulations for Spokane, Coeur
d'Alene, Pullman, Sandpoint, Kellogg, and Colville will likely
fall in the 4 to 8 inch range. Even Lewiston will likely get wet
accumulations of 2 to 4 inches with a change to rain or rain/snow
around 15z. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        21  34  31  41  23  31 / 100 100  90  80  10   0
Coeur d'Alene  20  34  33  42  24  31 / 100 100 100  90  30  10
Pullman        25  38  36  40  26  31 / 100 100  90  90  20  10
Lewiston       32  42  40  47  32  38 / 100 100  80  80  20   0
Colville       17  27  23  38  15  28 / 100 100  70  70  10  10
Sandpoint      20  29  27  39  25  30 / 100 100 100  90  50  20
Kellogg        20  35  33  40  25  30 / 100 100 100 100  60  40
Moses Lake     22  32  29  40  20  30 / 100 100  50  40   0   0
Wenatchee      21  29  28  39  23  33 / 100 100  70  50  10   0
Omak           20  29  27  39  17  28 / 100 100  50  40   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 9 PM this evening to 4 PM PST Thursday
     for Coeur d'Alene Area-Idaho Palouse.

     Winter Weather Advisory until 7 AM PST Thursday for Lewis and
     Southern Nez Perce Counties-Lewiston Area.

     Winter Storm Warning from 9 PM this evening to 10 AM PST Friday
     for Northern Panhandle.

     Winter Storm Warning from 9 PM this evening to 4 PM PST Friday
     for Central Panhandle Mountains.

WA...Winter Storm Warning until 4 PM PST Thursday for Western Chelan
     County.

     Winter Storm Warning from 9 PM this evening to 10 AM PST
     Thursday for Okanogan Highlands-Okanogan Valley-Western
     Okanogan County.

     Winter Weather Advisory until 10 AM PST Thursday for Northeast
     Blue Mountains.

     Winter Storm Warning from 9 PM this evening to 4 PM PST Thursday
     for Spokane Area-Washington Palouse.

     Winter Weather Advisory until 7 AM PST Thursday for Lower
     Garfield and Asotin Counties.

     Winter Storm Warning until 10 AM PST Thursday for Central Chelan
     County-Moses Lake Area-Upper Columbia Basin-Waterville
     Plateau-Wenatchee Area.

     Winter Storm Warning from 9 PM this evening to 10 AM PST Friday
     for Northeast Mountains.

&&
Hazardous weather outlook, Jan 5, 4:21 AM PST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
421 AM PST Wed Jan 5 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-061230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
421 AM PST Wed Jan 5 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A strong winter storm will impact the region Wednesday night into
Thursday. Heavy snow will create treacherous travel conditions
across the mountain passes. Moderate to heavy snow accumulations
are expected in the valleys. Be prepared for a snowy, potentially
slow Thursday morning commute.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow will continue to fall Thursday into Friday across Northern
Washington and North Idaho. Snow will end or slowly transition to
rain from south to north across the Columbia Basin and into the
valleys around Spokane and Cd'A. A brief period of freezing rain
will be possible during this transition but significant ice
accumulations are not expected.

Heavy wet snow accumulations in the Cascades could lead to some
tree damage and power outages, especially near the crest where 2
to 3 feet of snow is expected to fall.

In the hours before

Local storm report, Jan 5, 1:35 PM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
135 PM PST WED JAN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HEAVY SNOW       METALINE FALLS          48.86N 117.37W
01/05/2022  E12.5 INCH       PEND OREILLE       WA   TRAINED SPOTTER

            4 DAY TOTAL. LIQUID WAS 0.79.

&&

CD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 5 winter storm, 1 high wind, 1 winter weather. Local standard time, as filed.

Winter Storm, Western Chelan County

When
January 5, 4:00 PM PST to January 7, 8:00 AM PST
Where
Western Chelan County forecast zone
Reported by
Department of Highways
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

A major winter storm dumped 30 to 40 inches of snow across Stehekin and Stevens Pass over 48 hours. Large avalanches, with blowing and drifting snow, led to a seven day closure of US Highway 2 at Stevens Pass. There were more than 200 snow slides in Tumwater Canyon, east of the pass. Some slides measured 30 to 35 feet in height.

Winter Storm, Central Chelan County

When
January 5, 6:00 PM PST to January 6, 8:00 PM PST
Where
Central Chelan County forecast zone
Reported by
CoCoRaHS
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

There was a major winter storm that led to a state of emergency in the city of Leavenworth. Light snow early January 5th intensified overnight and continued into the early evening hours of the following day. Locations, such as Leavenworth, Coles Corner, and Plain, received 20 to 30 inches of snow in less than 24 hours. A two-day total snow accumulation of 27 inches was measured at Blewett Pass. The heavy snowfall led to numerous roof slides with widespread road closures and power outages. With the fresh snow, strong winds created blowing snow and snow drifts.

Winter Storm, Wenatchee Area

When
January 5, 6:00 PM PST to January 6, 8:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A strong winter storm brought moderate to heavy snow, with some freezing rain, across the Wenatchee area along the Columbia River. Snow accumulations were significant - 24 hour totals from 15 to 25 inches and 48 hour totals reaching 20 to 30 inches. There were reports of 2 inches of snow per hour for the first 12 hours of the storm. Near Chelan and Ardenvoir, there were numerous large snow slides leading to the closure of State Route 97. Blowing snow, due to strong winds, create poor visibility and difficult driving conditions.

Heavy Snow, Western Okanogan County

When
January 5, 10:00 PM PST to January 7, 8:00 AM PST
Where
Western Okanogan County forecast zone
Reported by
COOP Observer
Coordinates
48.549, -119.741 (the zone’s center; the record gives no point)

Light snow began in the early evening hours on January 5th and heavy snow began to accumulate around midnight. Snowfall rates picked up overnight with an accumulation of 15 to 23 inches across the Methow Valley, including Twisp, Winthrop, and Carlton, by the morning. Snow began to taper off that evening with Twisp receiving a 36 hour snow accumulation of 30 inches ending 0700PST January 7th.

Heavy Snow, Northeast Mountains

When
January 5, 10:00 PM PST to January 7, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Moderate to heavy snow fell across northeastern Washington with an overnight, 12 hour accumulation of 4 to 5 inches in Newport, Kettle Falls, and Elk. Light snow continued off and on throughout the day with an additional 2 to 5 inches over the following 24 hours and ending around 0700PST on the 7th. Elk and Newport received a 48 hour total 7 to 10 inches of snow. There were several power outages due to the weather conditions on the 6th.

Heavy Snow, Upper Columbia Basin

When
January 5, 10:00 PM PST to January 6, 10:00 AM PST
Where
Upper Columbia Basin forecast zone
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A strong winter storm brought moderate to heavy snow across the upper Columbia Basin. Snow began around 2200PST bringing 4 to 6 inches of snow overnight in locations such as Ritzville, Odessa, and Davenport. Due to the heavy snow and slick road conditions, there was a slide off on Interstate 90 near Sprague. No injuries were reported.

Winter Storm, Spokane Area

When
January 5, 10:00 PM PST to January 7, 8:00 AM PST
Where
Spokane Area forecast zone
Property damage
$10,000
Reported by
ASOS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A strong winter storm brought moderate to heavy snow across the Spokane County. From midnight to 1600PST, there were 4 to 8 inches snow accumulation, with 5 inches measured at the Spokane International Airport. With rising daytime temperatures, the snow turned to sleet and freezing rain around 1600PST. There were 0.19 inches of ice measured at the airport from 1600 to 2000PST. Gusty winds, with a peak gust of 46 mph at the airport, led to tents collapsing at the county fair grounds and testing site.

Heavy Snow, Okanogan Valley

When
January 5, 11:00 PM PST to January 6, 4:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
CoCoRaHS
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Moderate to heavy snow fell in the Okanogan Valley, with an overnight, 12 hour accumulation of 5 to 11 inches in Okanogan, Malott, and Tonasket. Light snow continued off and on throughout the day with an additional 1 to 2 inches in parts of the valley.

Heavy Snow, Moses Lake Area

When
January 6, 12:00 AM PST to 2:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Trained Spotter
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Across the Columbia Basin, in Moses Lake, Quincy, and Ephrata, heavy snow began falling overnight that accumulated to 5 to 10 inches by mid-morning. Quincy School District cancelled school due to the poor weather conditions.

Heavy Snow, Okanogan Highlands

When
January 6, 12:00 AM PST to January 7, 8:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Moderate to heavy snow fell in Republic, and surrounding areas, with an overnight 12 hour accumulation of 4 to 6 inches. Light snow continued off and on throughout the day with an additional 1 to 2 inches over the following 24 hours and ending around 0700PST on January 7th.

Winter Storm, Washington Palouse

When
January 6, 12:00 AM PST to January 7, 2:00 PM PST
Where
Washington Palouse forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A major winter storm brought heavy, fresh snow, and freezing rain followed by strong winds to the Washington Palouse. There were 24 hour snow accumulations of 5 to 10 inches in Pullman, Colfax, and Oaksdale on January 6th. Blowing and drifting snow closed roads and led to accidents due to poor visibility and strong winds. A semi-truck rolled over on US Highway 195 shortly after the Pullman Airport and ASOS site reported a peak gust of 58 mph on the 7th. There was one minor injury.

High Wind, Lower Garfield & Asotin

When
January 7, 11:30 AM PST to 12:45 PM PST
Where
Lower Garfield & Asotin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Gusty winds peaked at 1200PST with a gust of 64 mph measured in Pomeroy. There were reports of downed trees and roofs damaged due to the strong winds.

Winter Weather, Waterville Plateau

When
January 7, 12:00 PM PST to 6:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Law Enforcement
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Sustained strong winds and fresh snow created drifting snow and near zero visibility across the Waterville Plateau. There were numerous road closures and cars stranded on U.S. Highway 2.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003810, 1003806, 1003830, 1003798, 1003801, 1003802, 1003803, 1003826, 1003799, 1003800, 1003811, 1003804, 1003805.